Florida, 2010Rip Current in Florida, May 31, 2010
May 31, 2010 · NWS MLB · 1 event in 1 county or zone
A local man drowned after being caught within a rip current at Paradise Beach Park in Satellite Beach.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A local man drowned after being caught within a rip current at Paradise Beach Park in Satellite Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 31, 8:31 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, May 31, 8:31 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
931 AM EDT MON MAY 31 2010
.DISCUSSION...
...BEACHES WILL SEE A BETTER CHANCE OF STORMS STARTING TODAY...
THE KXMR SOUNDING THIS MORNING CONTINUES TO SHOW ABUNDANT MOISTURE
ACROSS EAST CENTRAL FLORIDA WITH PRECIPITABLE WATER VALUES AT
1.8"...THIS IN CONTRAST TO THE KTBW SOUNDING WHICH HAS DROPPED TO
1.4"...A REFLECTION OF THE DRY MID LEVEL AIR PUSHING INTO THE
PENINSULA FROM THE SOUTHWEST. STEERING LAYER WINDS CONTINUE TO VEER
AROUND TO THE SSW TODAY...WHICH WILL MEAN THAT AFTERNOON CONVECTION
WILL FAVOR THE EASTERN SIDE OF THE PENINSULA TODAY UNLIKE IN
PREVIOUS DAYS. STORMS WILL DEVELOP QUICKLY ALONG THE ECSB ALONG THE
COAST BY LATE MORNING...WITH SLOWER INLAND PROGRESSION OF THE
BOUNDARY THAT IN PREVIOUS DAYS. THOUGH STEERING FLOW REMAINS FAIRLY
LIGHT (6-8KTS)...IT IS FORECASTED TO INCREASE TO 10-12 KTS BY THIS
AFTERNOON...WHICH MEANS STORM WILL HAVE A MORE DEFINED MOVEMENT TO
THE NORTH NORTHEAST AND BACK TOWARDS AREA BEACHES.
DRY LAYER IN MID LEVELS HAS POTENTIAL TO ADD SOME KICK TO AFTERNOON
STORMS. WILL WORD FOR PSBL HAIL IN HAZARDS OUTLOOK ALONG WITH
FREQUENT LIGHTNING/WIND GUSTS AND LOCALLY HEAVY RAIN DUE TO SLOW
STORM MOTION.
SCT STORMS WILL LINGER THROUGH AROUND 10 TO 11 PM WHILE DRIFTING
NORTH AND EAST TOWARD THE COAST AND MARINE AREA. THE POTENTIAL WILL
EXIST FOR SOME STRONG STORMS THROUGH SHORTLY AFTER DARK. ISOLD
ACTIVITY SHOULD TRANSITION TO THE MARINE AREA AFTER 10 PM.
&&
.AVIATION...
ISOLD SHRA/TSRA THIS MORNING ALONG THE COASTAL COUNTIES...BECOMING
SCT BY EARLY AFTERNOON. TEMPO IFR/MVFR CONDS INVOF STORMS THROUGH
EVENING. A FEW STORMS MAY BECOME STRONG WITH LOCALLY HEAVY
DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS IN
EXCESS OF 35 KTS AND PERHAPS SMALL HAIL. BECMG VFR AFTER MIDNIGHT.
&&
.MARINE...
MEMORIAL DAY...SE WINDS THROUGH THE DAY WITH SEAS 3 TO 4 FT NEAR
SHORE AND UP TO 5 FT WELL OFFSHORE. DOMINANT WAVE PERIODS STILL
MIXED...JUMPING BETWEEN 5-6S AND 7-8SEC...HOWEVER PREVAILING IS
CLOSER TO 7-8SEC SO WILL REFLECT THIS IN THE FORECAST. SOMEWHAT
HIGHER WINDS AROUND MID DAY NEAR THE COAST WITH SEA BREEZE
DEVELOPMENT.
MARINERS OVER LARGE LAKES...THE INTRACOASTAL WATERS AND THE OPEN
ATLANTIC WATERS NEAR THE COAST SHOULD MONITOR EXPECTED DEVELOPMENT
OF STORMS THIS AFTERNOON. STEERING WINDS WILL ALLOW NEW STORMS TO
RAPIDLY DEVELOP ALONG/NEAR THE INTRACOASTAL WATERWAY AND STORMS WILL
LIKELY DRIFT NORTHEAST TOWARD THE ATLANTIC WATERS THIS AFTERNOON AND
EVENING.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
MOSES
Hazardous weather outlook, May 31, 4:04 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
504 AM EDT MON MAY 31 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-312100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
504 AM EDT MON MAY 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL DEVELOP DURING THE AFTERNOON
ACROSS ALL OF EAST CENTRAL FLORIDA. PRESENCE OF LIGHT SOUTH TO
SOUTHWEST WINDS IN THE MIDDLE ATMOSPHERE WILL FAVOR THE EASTERN
SIDE OF THE PENINSULA AND THE ATLANTIC COAST FOR DEVELOPMENT OF STRONG
STORMS BY MID AFTERNOON. THE PRIMARY HAZARDS WILL BE THE LIKELIHOOD
OF LOCALLY HEAVY RAIN...WIND GUSTS TO 50 MPH ALONG WITH SMALL
HAIL. A FEW STORMS WILL BE ABLE TO PRODUCE COIN SIZE HAIL AND
DAMAGING WIND GUSTS ALONG WITH FREQUENT DEADLY LIGHTNING.
...FLOOD IMPACT...
SOME SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING TWO TO
LOCALLY THREE INCHES OF RAIN IN A RELATIVELY SHORT PERIOD. THIS
CAN LEAD TO STANDING WATER ON ROADWAYS AND LOW SPOTS MAKING
DRIVING HAZARDOUS. MAKE SURE TO SLOW DOWN ON SLICK ROADWAYS.
...RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT OF RIP CURRENTS AT
AREA BEACHES THIS MEMORIAL DAY HOLIDAY. UPON ARRIVAL AT THE BEACH
CHECK WITH LIFEGUARDS OR BEACH PATROL FOR THE LATEST OCEAN
CONDITIONS AND NEVER SWIM ALONE.
...MARINE THUNDERSTORM GUST IMPACT...
THIS IS THE FIRST DAY IN A WHILE THAT STORMS AT THE COAST AND
OVER THE MAINLAND WILL DRIFT EAST TOWARD THE INTRACOASTAL WATERS
AND THE NEAR SHORE ATLANTIC WATERS. BOATERS VENTURING OUT OVER THE
INTRACOASTAL AND ATLANTIC WATERS SHOULD KEEP A WEATHER EYE TO THE
SKY FOR THE POSSIBILITY OF LIGHTING STORM DEVELOPMENT OVER YOUR
AREA...OR OVER THE MAINLAND DRIFTING TOWARD THE EAST. BE PREPARED
TO MOVE TO A SHELTERED LOCATION SHOULD LIGHTING STORMS THREATEN.
FRESHWATER LAKES ARE ALSO NOT IMMUNE FROM LIGHTNING STORM HAZARDS.
DO NOT GET CAUGHT AWAY FROM A LOCATION OF SAFETY. STEEP WAVES AND
FREQUENT LIGHTNING CAN POSE AN IMMEDIATE SAFETY HAZARD DURING
RAPID DEVELOPMENT OF FLORIDA STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED AFTERNOON AND EARLY EVENING STORMS ARE EXPECTED THROUGH
THE UPCOMING WEEK. STORMS ARE FORECAST TO MOVE EAST FROM THE
MAINLAND FOR THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF A THUNDERSTORM WARNING IS ISSUED.
PENDERGRAST
Rip Current, Brevard
- When
- May 31, 10:40 AM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
Strong rip currents occurred along the east central Florida beaches, peaking several days earlier due primarily to a swell propagating into the waters. The swell and resultant rip currents were lessening by May 31, however there were many swimmers in the water due to the Memorial Day weekend holiday. A local man was pulled from the surf at Paradise Beach Park in Satellite Beach and was given CPR, but he did not survive. Life guards were flying rip current flags and 22 rip current rescues were made within Brevard County this day.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Ohio, May 31, 20101 death · 5 injured · 0.88 in hail · 2 events
- Rip Current in South Carolina, May 31, 20101 death · 1 event
- Tornadoes and Hail in Colorado, May 31, 2010$50,000 · EF2 · 14 events
- Flash Flooding and Hail in Ohio, May 31, 2010$5.0 million · 1.25 in hail · 13 events
- Flash Flooding in Puerto Rico, May 31, 2010$1.2 million · 20 events
- Flood and Hail in Pennsylvania, May 31, 2010$455,000 · 1 in hail · 13 events
- Flash Flood and Hail in Michigan, May 31, 2010$210,000 · 0.88 in hail · 2 events
- Flash Flooding and Flood in Pennsylvania, May 31, 2010$55,000 · 1.25 in hail · 18 events
- Damaging Winds in Texas, May 31, 2010$100,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 31, 20105 injured · 52 kt wind · 4 events
- Hail and Damaging Wind in New Jersey, May 31, 2010$51,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Pennsylvania, May 31, 2010$50,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223547.